[Drug-induced Stevens-Johnson syndrome in a patient with AIDS]

Schlienger, R. G.; Haefeli, W. E.; Bircher, A.; Leib, Stephen L.; Lüscher, T. F. (1993). [Drug-induced Stevens-Johnson syndrome in a patient with AIDS]. Schweizerische Rundschau fuer Medizin Praxis, 82(33), pp. 888-892.

Full text not available from this repository. (Request a copy)

The Stevens-Johnson syndrome is a severe potentially life-threatening form of the erythema multiforme, affecting both skin and mucous membranes. We present a case of a 49-year-old male patient with AIDS who developed a Stevens-Johnson syndrome while being treated with pyrimethamine, sulfadiazine and phenytoin for cerebral toxoplasmosis. Further diagnostic evaluation of this dangerous cutaneous affection may prove difficult for several reasons. In particular, in patients with AIDS who are more susceptible for adverse drug reactions and who are simultaneously receiving a variety of drugs with a considerable potential of cutaneous side effects, therapy cannot be withhold for lack of therapeutic alternatives. Moreover, the low lymphocyte count in this case may have made reliable testing with lymphocyte transformation studies impossible. The evaluation and the differential diagnosis of the drug-induced Stevens-Johnson syndrome are discussed. Especially long- and moderately long-acting sulfonamides belong to the most important agents that can cause a drug-induced Stevens-Johnson syndrome. The pathogenesis and the risk factors for cutaneous hypersensitivity reactions in HIV-infected patients are only poorly understood. These kind of reactions, however, seem to occur more often in patients with a more advanced immunodeficiency.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Service Sector > Institute for Infectious Diseases

UniBE Contributor:

Leib, Stephen

Subjects:

500 Science > 570 Life sciences; biology
600 Technology > 610 Medicine & health

ISSN:

1013-2058

Language:

German

Submitter:

Stephen Leib

Date Deposited:

01 Sep 2014 11:11

Last Modified:

01 Sep 2014 11:11

PubMed ID:

8372290

URI:

https://boris.unibe.ch/id/eprint/52792

Actions (login required)

Edit item Edit item
Provide Feedback